Alert archive / Kansas / Flash Flood Warnings in 2001

Flash Flood Warning 18, NWS Wichita, KS

July 27, 2001Allen County, Woodson County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 27, 2001, 3:43 AM CDT for Allen County, Woodson County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 27, 2001, 3:43 AM CDT (08:43 UTC)
Expired
Jul 27, 2001, 7:45 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Allen County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1876 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 270846
FFWICT
KSC001-207-271245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
343 AM CDT FRI JUL 27 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WOODSON COUNTY IN SOUTHEAST KANSAS
  ALLEN COUNTY IN SOUTHEAST KANSAS

* UNTIL 745 AM CDT

* AT 338 AM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING ACROSS THE WARNED AREAS...WITH RADAR RAINFALL ESTIMATES
  OF 2 TO 3 INCHES SINCE MIDNIGHT. ADDITIONAL HEAVY RAIN IS EXPECTED
  THROUGH DAWN...WITH ANOTHER ONE TO TWO INCHES OF RAIN POSSIBLE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...ROADS AND UNDERPASSES...AS WELL AS OTHER POOR 
DRAINAGE AREAS. BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER 
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH 
FLOODING IS OBSERVED... ACT QUICKLY. MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE
ON FOOT. MOVE UP TO HIGHER GROUND.

REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR WOODSON AND 
ALLEN COUNTIES UNTIL 745 AM CDT. THIS WARNING REPLACES THE SMALL
STREAM FLOOD ADVISORY FOR WOODSON COUNTY.

LAT...LON 3803 9593 3774 9591 3774 9509 3802 9510

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 2:00 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 27, 2:00 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
200 AM CDT FRI JUL 27 2001

...PRELIMINARY DISCUSSION...
MAIN FCST CONCERNS ARE PRECIP CHCS AND TEMPS. TWO AREAS OF PRECIP
ONGOING. AREA OF TSRA DEVELOPING ALONG THETA-E RIDGE AXIS WILL
PERSIST ACROSS THIS AREA AND SINK SE. MEANWHILE MCS WILL CONTINUE
IT/S E/SE TREK PER CORFIDI VECTORS. WOULD EXPECT THIS TO BE THROUGH
THE FCST AREA BY LATE MORNING. HAVE LEANED TOWARD THE ETA SINCE IT
HAS THE BEST HANDLE ON THE MCS. SFC BOUNDARY SOUTH OF THE OK BORDER
SHOULD START TO PUSH NORTH TODAY AHEAD OF APPROACHING SHORTWAVE.
FCST SOUNDINGS SHOW CEN AND SE KS TO BE UNCAPPED. APPEARS SCEN
SECTION WILL HAVE A HARDER TIME GETTING PRECIP SO WILL HAVE LOWER
POPS THERE. SHORTWAVE MOVING ACROSS THE NORTHERN PLAINS WILL SEND A
FRONT ACROSS PORTIONS OF KS TONIGHT. THIS MAY GET ANOTHER MCS GOING
ACROSS WESTERN KS WHICH WOULD THEN MOVE ACROSS THE FCST AREA. ETA IS
STRONGEST WITH THIS LOOKING AT 500MB UVV. WILL HAVE HIGHER POPS
ACROSS SCEN/SE SECTIONS. WILL CONTINUE CHCS OF RAIN DURING THE DAY
SAT AS MODELS LEAVE A BOUNDARY ACROSS THE AREA...BUT THINK MOST OF
THE DAY WILL BE DRY. WILL HAVE ANOTHER SHOT AT SOME RAIN SAT NIGHT.
ALTHOUGH THINK THE BEST CHANCE IS TONIGHT.

TEMPS WILL BE TRICKY WITH BOUNDARIES AND SCT TSRA AROUND THE AREA.
ETA THICKNESSES SUGGEST TEMPS RANGING FROM THE MID 90S ACROSS THE
SOUTH TO AROUND 90 IN THE NORTH TODAY. HIGHS SAT SHOULD BE SIMILAR
TO FRI DEPENDING ON WHERE THE SFC BOUNDARY SETS UP. WESTERN SECTIONS
MAY BE A BIT WARMER. MODEL THICKNESSES INCREASE FOR SUNDAY. SO WILL
STICK WITH WARMER TEMPS SUNDAY. CURRENT FCST HAS A GOOD HANDLE
ON THIS AND WILL NOT MAKE ANY BIG CHANGES.

SPECIFIC TEMPS/POPS WILL BE OUT AFTER 330AM.

NRR

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:03 AM CDTSevere Thunderstorm WarningICTRussell42 min
Jul 27, 1:42 AM CDTSevere Thunderstorm WarningICTLincoln48 min
Jul 27, 2:03 AM CDTFlash Flood WarningICTRussell3 hr
Jul 27, 2:33 AM CDTFlash Flood WarningICTLincoln3 hr
Jul 27, 6:40 PM CDTSevere Thunderstorm WarningICTRussell65 min
Jul 27, 6:50 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice55 min

Nearby

Flash Flood Warnings in Kansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.